Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 36, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 14, 2022, 6:40 AM CDT for Elmore County, Montgomery County, Alabama. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2022, 6:40 AM CDT (11:40 UTC)
- Expired
- Jul 14, 2022, 9:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elmore County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 35 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:59 AM CDT | FLASH FLOOD | 2 Nne Tallapoosa Water, AL | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2 NNE TALLAPOOSA WATER PLANT. COUNTY ROAD CREWS CHECKED ON REDLAND ROAD. THE ROAD IS OPEN AND PASSABLE DESPITE WATER RISES NEARBY. |
| Jul 14, 6:59 AM CDT | FLASH FLOOD | 2 Nne Tallapoosa Water, AL | WATER COVERING MUCH OF REDLAND ROAD BETWEEN RIFLE RANGE ROAD AND U.S. 231 IN SOUTHWEST ELMORE COUNTY. |
| Jul 14, 7:12 AM CDT | HEAVY RAIN 2.7 | 1 Ese Maxwell Afb, AL | BROADCAST METEOROLOGIST REPORTS OVER 2.70 INCHES OF RAIN FROM GAUGE WITH A PEAK RAIN RATE OF 4.30 INCHES PER HOUR. |
| Jul 14, 7:36 AM CDT | HEAVY RAIN 2.5 | 1 W Eastdale Mall, AL | TELEVISION STATION EMPLOYEE REPORTS 2.50 INCHES OF RAIN THIS MORNING, WITH 5.48 INCHES OF RAIN MEASURED YESTERDAY AFTERNOON. |
| Jul 14, 8:11 AM CDT | FLASH FLOOD | 2 W Mount Meigs, AL | TWO WRECKS REPORTED WITH 3 TO 4 INCHES OF WATER ACROSS THE ROAD AT INTERSTATE 85 AND CHANTILLY PARKWAY UNDERPASS. |
| Jul 14, 8:16 AM CDT | HEAVY RAIN 4 | Wetumpka, AL | REPORT OF 4 INCHES OF RAIN MEASURED IN THE WETUMPKA COMMUNITY OF ELMORE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577
WGUS54 KBMX 141140
FFWBMX
ALC051-101-141445-
/O.NEW.KBMX.FF.W.0036.220714T1140Z-220714T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
640 AM CDT Thu Jul 14 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southern Elmore County in east central Alabama...
Northern Montgomery County in south central Alabama...
* Until 945 AM CDT.
* At 640 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Montgomery, Prattville, Millbrook, Wetumpka, Pike Road, Elmore,
Coosada, Deatsville, Lagoon Park, Eastdale Mall, Auburn University
In Montgomery, Gunter Air Force Base, Blue Ridge, Emerald
Mountain, Montgomery Zoo, Boylston, Mount Meigs, Bob Woodruff
Lake, Alabama State University and Alabama State Capitol.
This includes the following streams and drainages...
Miller Creek, Coosa River, Little Catoma Creek, Abercomby Branch,
Johnsons Creek, Line Creek, Caney Branch, Callaway Creek, Fourmile
Creek, Whites Slough, Mathews Slough, Chubbehatchee Creek,
Townsend Creek, Catoma Creek, South Mortar Creek, Alabama River,
Taylor Creek, Tallapoosa River, Panther Creek, Middle Creek, Sandy
Creek, Tumkeehatchee Creek, Still Creek, Meinzine Branch, Ramer
Creek, Yellow Water Creek, Harwell Mill Creek, Corn Creek, Tumlame
Branch and Baldwin Slough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3230 8639 3260 8639 3260 8595 3243 8601
3242 8601 3242 8602 3241 8602 3218 8601
FLASH FLOOD...RADAR INDICATED
$$
16What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:27 AM CDT, 13 minutes earlier.
Area forecast discussion, Jul 14, 6:27 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 627 AM CDT Thu Jul 14 2022 .UPDATE... Morning Update and 12Z Aviation. && .SHORT TERM... /Updated at 0618 AM CDT Thu Jul 14 2022/ Through Friday. Current boundary is now south of the I-20 corridor with westerly flow south of this. Showers and storms will continue to back-fill south of this boundary as moisture remains trapped under the main flow. The outflow from the early overnight storms will continue to slide west while storms develop ahead and along the outflow. The appearance will be the storms are moving west. but really the storms are moving east but developing to west with the outflow. The end result may be localized flooding throughout the I-85 corridor and points south during the morning and into the early afternoon. A few of the hi-res models are handling this scenario okay, but just on the slow side. Rearranged pops this morning to account for this trend. Heavy rains and localized flash flooding in the southeast will remain possible this morning. Will continue to see high rain chances in the south until this boundary pushes south or washes out over the next 2 days. Look for a pretty good gradient rain wise from north to south as the drier airmass continues to try to work south. Rain chances for most of the area but will taper off the further north you go. Through early afternoon Birmingham has around a 15 to 20% generally during the peak heating of the day. This activity will be isolated as the bulk of the moisture will be across the south of the area. Meanwhile, Montgomery and Troy will be much higher with a 70 to 80%. Most of the activity dissipates overnight but a few showers and storms will remain possible through the night in the southeast. As we move into Friday the front will be further south and areas along and north of I-20 will just have a slight chance while areas in the south are once again around 60 to 70%. Highs will be a little warmer on Friday in the north as there will be a touch more sun. However, drier conditions should keep the heat index down to less than 100. 16 .LONG TERM... /Updated at 0355 AM CDT Thu Jul 14 2022/ Saturday through Wednesday. Compared to 24 hours, ago models are in better agreement for Saturday and Sunday. The combination of residual drier air to the north of a stalled front and a weak 500 mb ridge axis, should limit the development of diurnal convection across much of the forecast area. The greatest coverage (30-40 percent) should be found over our eastern and southeastern counties. This scenario may repeat for Sunday. Greater rain chances are expected Monday and Tuesday with the arrival of an upper-level trough and deep- layer west to southwest flow. The focus for convection may shift to the southern portions of Alabama for Wednesday as the upper-level trough continues to move southward. 87/Grantham && .AVIATION... 12Z TAF Discussion. Lots of rain across the south and just now working into the MGM area. Look for persistent rain and storms at TOI and MGM today, with generally isolated to scattered activity in the north. Went ahead and removed TSRA across the north as chances are just too low given the trapped moisture in the south at MGM and TOI. Tried to time out the movement of the morning outflow at these sites and then will focus on the afternoon with the next set. Low clouds develop again tonight, with best chances across the south. 16 && .FIRE WEATHER... Fog and low clouds are possible this morning, particularly across Northwest Alabama. Showers and thunderstorms should be confined to areas mainly south of Interstate 20 through Friday. 20 foot winds will be light and variable. Somewhat drier air is expected to move in across the north on Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 89 67 92 68 92 / 10 10 10 10 20 Anniston 88 70 92 69 91 / 20 10 20 10 20 Birmingham 88 71 93 72 93 / 20 10 20 10 20 Tuscaloosa 89 72 93 72 95 / 30 10 20 10 10 Calera 88 71 92 71 92 / 40 10 20 10 20 Auburn 86 72 88 71 88 / 70 30 50 20 30 Montgomery 90 73 93 72 92 / 80 30 50 10 30 Troy 87 71 88 70 90 / 80 40 60 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 9 AM CDT this morning for the following counties: Fayette...Lamar...Marion...Walker...Winston. &&
Hazardous weather outlook, Jul 14, 5:04 AM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 504 AM CDT Thu Jul 14 2022 ALZ011>015-017>050-151315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 504 AM CDT Thu Jul 14 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Patchy dense fog may reduce visibilities to less than one mile at times through 9 AM across portions of northwestern Alabama. A few strong to marginally severe thunderstorms are possible this afternoon into the evening hours across southeastern Alabama. The threats will be damaging winds. Additionally, locally heavy rainfall is also possible in the same area through the day. Flooding of low lying or poor drainage areas may result. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and tonight.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:22 AM CDT | Dense Fog Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 7 hr |
| Jul 14, 2:30 AM CDT | Areal Flood Advisory | BMX | Lee, Russell | 5 hr |
| Jul 14, 2:51 AM CDT | Flash Flood Warning | BMX | Russell | 5 hr |
| Jul 14, 5:20 AM CDT | Flash Flood Warning | BMX | Lee | 3 hr |
| Jul 14, 5:57 AM CDT | Areal Flood Advisory | BMX | Bullock, Elmore, Macon, Montgomery, Tallapoosa | 3 hr |
| Jul 14, 10:20 AM CDT | Areal Flood Advisory | BMX | Montgomery | 3 hr |
| Jul 14, 10:23 AM CDT | Special Weather Statement | BMX | Jefferson | 37 min |
| Jul 14, 10:59 AM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
| Jul 14, 4:09 PM CDT | Special Weather Statement | BMX | Chambers, Tallapoosa | 36 min |
| Jul 14, 4:27 PM CDT | Special Weather Statement | BMX | Pickens | 33 min |
| Jul 14, 4:59 PM CDT | Special Weather Statement | BMX | Pickens | 31 min |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.